Montana, 2020

High Wind in Montana, May 31, 2020

May 31, 2020 · NWS TFX · 5 events in 4 counties and zones

A fast moving shortwave trough and attendant surface cold front moved through the region on Sunday May 31st. Strong southwest to west winds developed along and behind the front as it swept through the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A fast moving shortwave trough and attendant surface cold front moved through the region on Sunday May 31st. Strong southwest to west winds developed along and behind the front as it swept through the area. Some convection was observed ahead of the front but most of the wind gusts were classified as non thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 31, 8:21 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 8:21 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
921 AM MDT Sun May 31 2020

.UPDATE...

A few strong thunderstorms are crossing the Continental Divide
north of Lincoln up to Glacier National Park. Radar velocity and
surface observations are consistent with short-term model guidance
showing a rapid increase in strong southwest winds associated with
a pending frontal passage. Strong pressure rises following the
frontal passage will help force strong west to southwest winds
across western portions of North-central Montana. The forecast
winds were updated to better match observed trends and the latest
model guidance. These updates prompted a High Wind warning for
areas north and west of Great Falls, as there is higher confidence
that sustained winds will reach 40 mph later this morning into the
early afternoon. Wind speeds were also increased over southwest
Montana to match observations. Overall, today's weather will be
characterized by rapidly increasing winds, with mild/warm
temperatures and falling humidity behind the front.

&&

.SYNOPSIS...

Some lingering showers continue to track from south to north
across southwest and central Montana through this morning. A
cold front will then bring windy but drier conditions for much of
the day on Sunday with continued above normal temperatures. For
Monday, another round of showers over the southwest and central
Montana is expected during the afternoon and evening hours.

&&

.AVIATION...
Updated 450 AM MDT Sun May 31 2020 (31/12z TAF issuance)

VFR conditions are generally expected to continue for at least the
next 24 hours, though strong southerly to southwesterly winds just
off the surface will contribute to strong low-level wind shear. With
even minimal surface heating in the morning, these winds will reach
the surface and result in widespread windy conditions across the
region through this afternoon, with winds diminishing through the
evening.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.PREV DISCUSSION...
/ISSUED 450 AM MDT Sun May 31 2020/
Lingering showers will continue to track across southwest and
central Montana this morning, bringing some periods of light rain
to the area. Strong west to southwesterly winds are expected to
develop today across the region, as a disturbance passes through
the area and strong subsidence builds over southwest and
northcentral Montana. Strongest winds are expected along the
Rocky Mountain Front, where wind gusts could approach 50-60 mph
late this morning through this afternoon. A second disturbance
crossing late in the afternoon and evening may have just enough
moisture to support the development of a few thunderstorms over
central Montana and eastern parts of north-central Montana. An
isolated severe storm cannot be ruled out if thunderstorms can
develop, mainly east of a Chinook-Lewistown line.

A broad and weak high pressure ridge with an anticyclonic westerly
flow aloft will then move over the northern CONUS Monday and
Tuesday. This will continue the breezy westerly winds and chances of
showers and thunderstorms with temperatures around 10 degrees above
normal. However, a broad low pressure trough will then bring a more
cyclonic westerly to southwesterly flow aloft for Wednesday through
next Saturday. Although this will likely not impact temperatures
significantly (still looking at temperatures around 10 degrees above
normal), the greater impact will be an increase in the chance for
showers and thunderstorms across much of north-central and southwest
Montana.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  81  46  76  48 /  20   0  10  20
CTB  75  45  71  44 /  90   0   0  10
HLN  81  48  78  48 /   0   0  10  30
BZN  82  46  81  49 /   0   0  20  30
WYS  70  41  75  43 /  10   0   0  20
DLN  77  46  78  48 /   0   0  30  10
HVR  90  48  78  50 /  10   0   0  20
LWT  82  48  74  48 /  10   0  20  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM MDT this evening Eastern Glacier...
Eastern Pondera...Eastern Teton...Liberty...Northern Rocky
Mountain Front...Southern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 31, 7:48 AM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
848 AM MDT Sun May 31 2020

MTZ009-010-311530-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
848 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLACIER COUNTY UNTIL 930
AM MDT...

At 846 AM MDT, Doppler radar was tracking a line of strong
thunderstorms approaching Glacier National Park from the
southwest. Movement was northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kiowa, East Glacier Park Village, Many Glacier, Babb, Marias Pass,
Goat Haunt, Saint Mary, Logan Pass and Starr School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding.

&&

LAT...LON 4899 11285 4831 11335 4834 11339 4837 11334
      4842 11335 4842 11340 4846 11348 4855 11347
      4862 11375 4873 11371 4878 11377 4884 11378
      4885 11391 4882 11395 4889 11406 4891 11401
      4900 11406
TIME...MOT...LOC 1446Z 213DEG 44KT 4903 11434 4831 11324

RCG
Special weather statement, May 31, 8:31 AM MST, 1 hour before
Special Weather Statement
National Weather Service Great Falls MT
931 AM MDT Sun May 31 2020

MTZ014-048-311600-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
931 AM MDT Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEWIS AND CLARK AND
SOUTH CENTRAL TETON COUNTIES UNTIL 1000 AM MDT...

At 929 AM MDT, Doppler radar was tracking strong thunderstorms
southwest of Augusta. Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Augusta, Pishkun Reservoir and Nilan Reservoir.

LAT...LON 4777 11243 4752 11205 4732 11249 4744 11278
TIME...MOT...LOC 1529Z 224DEG 45KT 4746 11272 4733 11245

RCG

Event by event

5 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
May 31, 9:31 AM MST
Where
Eastern Glacier forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

Cut Bank ASOS reported a 57 kt (66 mph) wind gust that was classified as non thunderstorm. Light rain was occurring at the time but thunderstorms were distant.

High Wind, Madison

When
May 31, 9:42 AM MST
Where
Madison forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways

MDT station at Norris Hill reported a non thunderstorm wind gust of 52 kt (60 mph).

High Wind, Toole

When
May 31, 1:51 PM MST
Where
Toole forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

MDT station at 4 NNW SunBurst reported a 52 kt (60 mph) non thunderstorm wind gust.

High Wind, Hill

When
May 31, 2:21 PM MST
Where
Hill forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

MDT station at 2 E Inverness reported a 54 kt (62 mph) non thunderstorm wind gust.

High Wind, Eastern Glacier

When
May 31, 6:20 PM MST
Where
Eastern Glacier forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

The Cut Bank ASOS reported a 54 kt (62 mph) non thunderstorm wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889464, 889466, 889469, 889470, 889471.